Objective: To present 3 children with hypersensitivity reaction to methylprednisolone sodium-succinate and review the literature regarding such reactions.
Methods: Data on the clinical features were obtained from the children's files. Skin prick tests were performed with a panel of corticosteroid preparations.
Results: Three patients (5, 7, and 8 years) with asthma who were treated with intravenous methylprednisolone succinate at the emergency department developed hypersensitivity reactions initially consider to be due to their primary disease. Two had a positive skin prick test to methylprednisolone sodium succinate but not to other corticosteroids or to the succinate ester. Skin prick tests to different corticosteroids, performed 4 years after the event in the third patient, were negative.
Conclusions: Methylprednisolone sodium-succinate may cause anaphylactic/anaphylactoid reactions in children. Our patients' histories emphasize the importance of awareness to corticosteroid-induced reactions, especially in children with asthma in whom the symptoms may be considered as an exacerbation of their primary illness.